Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 31, 2022, 9:23 PM EDT for Mecklenburg County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2022, 9:23 PM EDT (01:23 UTC)
- Expired
- Jul 31, 2022, 11:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:10 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 31, 8:10 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 810 PM EDT Sun Jul 31 2022 .SYNOPSIS... Low pressure tracks across the area tonight. Unsettled weather continues on Monday and Tuesday with a warmup expected by mid to late week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 800 PM EDT Sunday... Earlier batch of showers and storms have mostly moved offshore early this evening. Another shortwave is approaching from the west with additional showers and a few thunderstorms near the VA NC border where some instability remains. The quasi-stationary front is analyzed along the I-64 corridor after finally moving northward in the wake of the afternoon showers/storms. Mesoanalysis shows a few hundred J/KG of MLCAPE advecting northward this evening so will keep a slight chance of thunder in the grids tonight. PW values also remain anomalously high at 2-2.5" so localized areas of heavy rainfall will continue to be possible this evening and tonight. Low temperatures tonight fall in the the upper 60s and low 70s inland with low to mid 70s near the water. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... As of 330 PM EDT Sunday... A weak shortwave pushes through Mon allowing for isolated to widely scattered afternoon and evening showers and storms to form off the lee trough and move E with time. Storm coverage will be highest over S/SE portions of the FA and lowest over the ern shore (where it will likely remain dry...especially in MD). Showers/storms quickly end by 8-10 PM Monday evening. Given recent rainfall from today/tonight, WPC has the entire area under a marginal risk for excessive rainfall Mon. A slight chance for afternoon/evening storms exists Tues as well as a weak cold front approaches from the NW, but confidence in this is low as the low-level flow becomes more westerly. Will continue w/ slight chc PoPs across most of the area Tue aftn-evening. Highs in the mid 80s NW to the lower 90s SE Mon and lower to mid 90s Tues. Lows in the 70-77F range Mon night and mid-upper 60s NW to the lower to mid 70s SE Tues night. Despite the passage of the weak cold front, the flow quickly turns back to the SW (w/ a local sea breeze component near the coast). There is a 15-30% chc of an aftn/evening tstm across SE VA/NE NC on Wed. Highs mainly in the upper 80s-lower 90s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 330 PM EDT Sunday... Hot and humid weather is expected on Thursday and Friday as we will be under the influence of strong upper ridging centered near Bermuda with low-level SW flow. The 12z/31 GFS (and ECMWF to a lesser extent) try to break down the ridge a bit over the ern CONUS by Saturday (with one strong anticyclone over the ern Rockies/Plains and the Bermuda ridge retreating a bit to the east). At the surface, a cold front will try to approach the area, but will likely wash out near or just north of us (as is typical for early August). There are hints that the upper ridge builds back over the srn Mid-Atlantic by early next week. As for sensible wx, expect no more than isolated aftn/evening tstms on Thu, with perhaps a bit more in the way of tstm coverage on Fri/Sat. However, it is still uncertain whether the ridge breaks down like the deterministic models have been showing. Once again, in the absence of any stronger shortwaves/better forcing, will maintain highs at or just above blended guidance. Have no higher than slight chc PoPs on Thu, and have maintained slight to low-end chc PoPs for isolated to widely scattered aftn/evening tstms on Fri/Sat. Highs will generally be in the 90-95F range on Thu/Fri, with slightly lower forecast highs on the Ern Shore. Thu/Fri will likely be the hottest days, and heat indices may approach Heat Advisory criteria, particularly across Hampton Roads, where dew points will be highest. Lows mainly in the low- mid 70s through the period. Have forecast highs mainly in the upper 80s-around 90F on Sat/Sun. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 800 PM EDT Sunday... First batch of showers and storms have moved offshore as another area of showers with some embedded thunder moves in from the west. VFR observations at the main terminals early this evening except RIC which is reporting MVFR CIGs. Expect conditions to deteriorate with time this evening as the second shortwave trough aloft moves across the area. MVFR to IFR CIGs are expected at RIC, SBY, and PHF with low-end MVFR CIGs at ORF late tonight. Some locally reduced VSBYs are possible with the heavier showers tonight but expect the more widespread fog formation to be in the Piedmont (west of the TAF sites). Winds will be highly dependent on the location of the front, which has finally made some northward progress this evening. Terminals to the north of the front will continue to see SE winds ~5 kt while areas south of the boundary see SSW winds 5-10 kt. SW winds 5-10 kt are expected everywhere after sunrise Monday. Scattered showers and storms will again be possible Mon afternoon and evening but with lower coverage. Flight restrictions are possible with these storms. There is a low chance for showers/storms Tues through Thurs. && .MARINE... As of 355 PM EDT Sunday... Late this aftn, a frontal boundary was laying near the VA/NC border, while sfc high pressure was centered well off the nrn Mid Atlc coast. Winds were SSE 5-15 kt over the waters, while waves were 1-2 ft and seas ~2 ft. That boundary will lift back north across the area as a warm front this evening into Mon morning, with weak low pressure moving W to E along it. Winds will veer back to the SSW 5-15 kt late tonight. SW flow then persists into Tue morning, as a weak quasi-stationary frontal boundary is expected to be draped along the northern waters or perhaps just north the area. Sub-SCA conditions persist through midweek, even though a few weak fronts will drop towards the area, likely washing out before reaching the area. Persistent SW flow will allow seas to build to 2-3 ft (waves 1-2 ft), with occasional SE swell 6- 8 seconds. Low Rip Risk over area beaches again Mon and Tue. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ERI NEAR TERM...RHR SHORT TERM...ERI/RMM LONG TERM...ERI/MAM AVIATION...ERI/RHR MARINE...MAM/TMG
Hazardous weather outlook, Jul 31, 3:45 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 345 PM EDT Sun Jul 31 2022 MDZ021>025-VAZ048-062-064-069-075>078-081>086-089-090-099-100- 509>525-011945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Prince George-Charles City-New Kent- Gloucester-Middlesex-Mathews-Surry-James City-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 345 PM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This evening and tonight. Showers and isolated thunderstorms are possible this afternoon through tonight. Locally heavy rainfall will be possible, mainly in areas west of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>014-030>032-VAZ060-061-065>068-079-080-087-088-092-011945- Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-Prince Edward- Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie- Greensville-Sussex-Southampton- 345 PM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This evening and tonight. Showers and a few thunderstorms remain possible through early tonight. Heavy rainfall and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ015>017-102-VAZ093-095>098-011945- Pasquotank-Camden-Western Currituck-Eastern Currituck-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 345 PM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This evening and tonight. Showers and isolated thunderstorms are possible this afternoon through tonight. Locally heavy rainfall will be possible, mainly in areas away from the coast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 5:35 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
535 PM EDT Sun Jul 31 2022
VAZ093-095>098-523>525-312215-
Hampton/Poquoson VA-Isle of Wight VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-York VA-Virginia Beach VA-Chesapeake VA-
535 PM EDT Sun Jul 31 2022
...Strong thunderstorms will impact portions of east central Isle of
Wight, and southeastern York Counties, the City of Poquoson, the City
of Norfolk, the City of Chesapeake, the City of Portsmouth, the
northeastern City of Suffolk, the City of Virginia Beach, the City of
Hampton and the southern City of Newport News through 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Isle Of Wight to near Northwest. Movement
was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding of ditches and poor
drainage areas is possible.
Locations impacted include...
Virginia Beach, Newport News, Hampton, Smithfield, Langley AFB, Ocean
View, Kempsville, Virginia Wesleyan University, Hampton University,
Old Dominion University, Christopher Newport University, Downtown
Norfolk, Regent University, Great Bridge, Deep Creek, Downtown
Portsmouth, Churchland, Norfolk State University, Norfolk and
Chesapeake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3655 7607 3655 7619 3687 7675 3714 7643
3715 7642 3714 7641 3720 7636 3714 7625
3707 7623 3700 7625 3697 7621 3695 7610
3697 7601 3695 7595 3677 7591 3665 7585
TIME...MOT...LOC 2134Z 232DEG 21KT 3686 7663 3660 7616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
RogersSpecial weather statement, Jul 31, 7:49 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
749 PM EDT Sun Jul 31 2022
VAZ065-010030-
Mecklenburg VA-
749 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of western Mecklenburg
County through 830 PM EDT...
At 748 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hitesburg, or 8 miles east of South Boston, moving east at 25 mph.
HAZARD...Winds to 30 to 40 mph. Rainfall 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Locally heavy rainfall may result in
minor flooding of poor drainage and low lying areas.
This strong thunderstorm will be near...
Buffalo Springs around 805 PM EDT.
Clarksville around 815 PM EDT.
Chase City and Boydton around 830 PM EDT.
Other locations impacted by this storm include Rogers Corner, Buffalo
Junction, John H Kerr Dam, Finchley, John H Kerr Reservoir, Skipwith,
Wightman and Spanish Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3658 7872 3659 7872 3664 7871 3667 7870
3668 7870 3668 7869 3669 7865 3664 7858
3664 7856 3670 7865 3679 7857 3683 7830
3656 7829 3657 7873
TIME...MOT...LOC 2348Z 265DEG 23KT 3667 7878
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ALBThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:29 PM EDT | Tornado Warning | AKQ | Mecklenburg | 31 min |
| Jul 31, 8:46 PM EDT | Areal Flood Advisory | AKQ | Mecklenburg | 41 min |
| Aug 1, 3:27 PM EDT | Special Marine Warning | AKQ | 48 min | |
| Aug 1, 3:29 PM EDT | Special Weather Statement | AKQ | Surry, City of Hampton, City of Newport News, City of Poquoson | 46 min |
| Aug 1, 4:09 PM EDT | Special Marine Warning | AKQ | 51 min | |
| Aug 1, 4:17 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Hampton, City of Norfolk, City of Portsmouth | 58 min |
| Aug 1, 4:24 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Virginia Beach | 51 min |
| Aug 1, 4:35 PM EDT | Special Marine Warning | AKQ | 40 min | |
| Aug 1, 4:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Aug 1, 4:51 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Virginia Beach | 24 min |
| Aug 1, 5:15 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 60 min |
| Aug 1, 5:18 PM EDT | Special Marine Warning | AKQ | 117 min | |
| Aug 1, 5:26 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 2 hr |
| Aug 1, 5:47 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Jul 31, 11:29 PM EDT | Special Weather Statement | AKQ | Northampton | 46 min |
| Aug 1, 12:15 AM EDT | Special Weather Statement | AKQ | Gates, Hertford | 30 min |
| Aug 1, 3:32 PM EDT | Special Weather Statement | AKQ | Hertford | 58 min |
| Aug 1, 4:13 PM EDT | Special Weather Statement | AKQ | Bertie, Chowan, Gates, Hertford | 62 min |
| Aug 1, 4:57 PM EDT | Special Weather Statement | AKQ | Camden, Chowan, Currituck, Pasquotank, Perquimans | 63 min |
| Aug 1, 5:45 PM EDT | Special Weather Statement | AKQ | Currituck | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.